Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


starting with one combo, then simplifying
Sep 22, 2004

I have been very impressed by your sensitivity and active approach in seeking individualized plans for each patient. The induction/maintenance approach (start treating very hard and then decrease/simplify drugs)seems to make sense for diminishing risks of side effects. Is there a risk of developing resistance to drugs one might need to use again by switching off them this way?

Also it seems as though the first treatment one chooses may make a very big difference and may even affect the success of second combinations. According to the New England Journal of Medicine 12.11.03 not only did people do much better starting with Combivir and Sustiva but they do better with the next combination too!

Do you ever vary the dosages of particular antiretrovirals from the standard doses or do you believe this has too high a risk of resistance if low or additional side effects if high?

Response from Dr. Henry

I generally have much better results with my own patients using an induction/maintenance approach then the results you refer to reported in the NEJM with Combivir/Sustiva. If a drug is stopped in the setting of full suppression without previous resistance and a potent regimen is continued then that drug generally can be used again. I generally would not decrease the doses of HIV drug in adults out of concern about loss of potency. I do occasionally get drug levels to sort out individual situations which may result in either increasing or decreasing the dose. KH



Previous
re-diagnosis
Next
Dr Brian.....a question from asia....ASAP

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement